Hail, Upshur
- When
- September 28, 12:40 AM CST
- Where
- Upshur County, 1.16 mi W of Gilmer
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 32.730, -94.950
A very unstable airmass developed across East Central and Central Louisiana during the afternoon of September 28th. This airmass was ahead of a stalled frontal boundary which had been stationary through much of the day.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A very unstable airmass developed across East Central and Central Louisiana during the afternoon of September 28th. This airmass was ahead of a stalled frontal boundary which had been stationary through much of the day. A strong upper level disturbance moved into the region from the northwest and helped to trigger strong to severe thunderstorms across the region. These storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 27, 8:55 PM CST, 3 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 955 PM CDT TUE SEP 27 2011 .DISCUSSION... A FEW SHOWERS AND TSTMS HAVE DEVELOPED IN THE POST FRONTAL AIRMASS JUST EAST OF THE AREA THIS EVENING. OTHER ELEVATED RADAR RETURNS HAVE TRIED TO DEVELOP OVER THE LAST COUPLE OF HOURS SOUTH OF THE FRONT ACROSS DEEP E TX. SHORTWAVE TROUGH MOVING SOUTH ACROSS NRN KS WILL TRACK OVER THE REGION AND COULD HELP INITIATE MORE PRECIP ALONG THE FRONT SIMILAR TO LAST NIGHT. 00Z KSHV SOUNDING INDICATES THERE IS ADEQUATE ELEVATED INSTABILITY FOR CONVECTION. EXPANDED SLIGHT CHANCE POPS FOR THE REMAINDER OF THE OVERNIGHT HOURS TO INCLUDE THE I-20 CORRIDOR AND POINTS SOUTH. ALSO RAISED MIN TEMPS BY A COUPLE OF DEGREES FOR TONIGHT FOR THESE SAME AREAS GIVEN THE EXPECTED CLOUD COVER SOUTH OF THE FRONT. UPDATED PRODUCTS HAVE BEEN SENT. /09/ && .AVIATION... PRETTY CALM AND TRANQUIL EVENING ACROSS THE TERMINALS ATTM. FRONTAL BOUNDARY CONTINUES TO DRIFT SLOWLY SOUTHWARD AND AS OF 01Z...WA LOCATED JUST SOUTH OF ALL OUR I-20 TERMINAL LOCATIONS. SOME REMAINING CU NEAR 7-8KFT ACROSS NORTHERN LOUISIANA AND DEEP EAST TEXAS IS ALL THAT REMAINS CLOUD WISE. SHORTWAVE ENERGY ACROSS CENTRAL TEXAS WILL CONTINUE TO MOVE EAST SOUTHEAST AND SHOULD STAY SOUTH OF OUR LFK TERMINAL OVERNIGHT. FRONT WILL CONTINUE MOVING SOUTHWARD OVERNIGHT AND SHOULD BE NEAR THE LFK TERMINAL BY 12Z WED. COULD SEE SOME PATCHY FOG AND BRIEF MVFR CEILINGS TOWARDS SUNRISE AT LFK. OTHERWISE...VFR CONDITIONS SHOULD PREVAIL ACROSS THE REMAINING TERMINAL LOCATIONS. /13/ && .PREV DISCUSSION... /ISSUED 243 PM CDT TUE SEP 27 2011/ DISCUSSION... CAPPING INVERSION HAS MANAGED TO HOLD FIRM THIS AFTN...DESPITE SFC TEMPS RISING INTO AT LEAST THE LOWER 90S ACROSS NE TX/NW LA....AND STEEP MID LVL LAPSE RATES...WITH NEAR STNRY COLD FRONT VERY NEAR THE I-20 CORRIDOR. HOWEVER...A DEVELOP LOW OVER CENTRAL TX...MOVG EAST...HAS GENERATED A SMALL CLUSTER OF CONVECTION...WHICH MAY REACH THE EAST TX LAKES AREA THIS EVENING. WILL LEAVE IN SLIGHT CHANCE TSTMS ALONG AND SOUTH OF FRONT THIS EVENING...AND THRU THE OVERNIGHT IN EAST TX LAKES. THRU WEDNESDAY...FRONT TO SLOWLY SAG SWD...LIMITED UPPER SUPPORT AND MOISTURE...SO WILL KEEP POPS LOW AND NO MENTION OF SVR. NO COLD AIR ADVECTION SEEN BEHIND FRONT AS SEEN BY VIRTUALLY CALM WINDS NORTH OF CWA. FOR TEMPS...WILL GO BTWN GUIDANCE...SLIGHTLY UNDER NAMS WARMER TEMPS...WHICH SUGGEST POST FRONTAL TEMPS REACHING THE UPPER 90S ON THURSDAY...DUE TO LACK OF COLD AIR ADVECTION AND DRIER AIRMASS. SKIES WILL BECOME MOSTLY CLEAR OVER THE WEEKEND...WITH CRISPER OVERNIGHT LOW TEMPS./VII./ AVIATION... THE STATIONARY FRONTAL BOUNDARY HAS BEGUN TO DRIFT BACK S THIS AFTERNOON...AND EXTENDS FROM NEAR JUST N OF TVR...TO A MLU...TO SHV...GGG...JDD...AND DFW LINE AS OF 19Z. THE LAST OF THE MVFR CIGS EXTEND ALONG THE AR/LA LINE BETWEEN ELD AND MLU...BUT SHOULD RAPIDLY MIX E AND LIFT THROUGH 21Z. OTHERWISE...VFR CONDITIONS WILL CONTINUE THROUGH THE AFTERNOON AND MUCH OF THE OVERNIGHT HOURS. A SCT CU FIELD HAS DEVELOPED THIS AFTERNOON ALONG THE FRONT ACROSS E TX/N LA...WITH ISOLATED CONVECTION DEVELOPING AFTER 20Z...MAINLY OVER NCNTRL LA ALONG/JUST S OF I-20. ANY CONVECTION THAT DOES DEVELOP MAY AFFECT THE MLU TERMINAL...WITH AMENDMENTS POSSIBLE LATER THIS AFTERNOON. ADDITIONAL SCT CONVECTION NOW DEVELOPING OVER CNTRL TX S OF ACT/TPL...AHEAD OF AN UPPER LOW...WILL CONTINUE TO SPREAD E INTO SE TX/POSSIBLY DEEP E TX...AND COULD AFFECT THE LFK TERMINAL AFTER 23Z. AMENDMENTS MAY BE NEEDED HERE SHOULD THE CONVECTION HOLD TOGETHER TO REACH DEEP E TX...WITH THE MAJORITY OF THE CONVECTION DIMINISHING BY MID EVENING WITH THE LOSS OF HEATING. THE FRONT MAY DRIFT AS FAR S AS A TVR...TO IER...TO JSO LINE LATE TONIGHT BEFORE STALLING...WITH THE RESIDUAL ELEVATED CU CIGS DIMINISHING FROM N TO S BEHIND THE FRONT. HOWEVER...LOW MVFR/IFR CIGS AND REDUCED VSBYS MAY DEVELOP/AFFECT PORTIONS OF DEEP E TX/SRN SECTIONS OF NCNTRL LA LATE...ESPECIALLY OVER AREAS THAT WILL RECEIVE RAIN. HOWEVER...THESE CIGS SHOULD GRADUALLY LIFT AND BECOME VFR BY LATE MORNING...AS ANOTHER SCT CU FIELD DEVELOPS ALONG/AHEAD OF THE FRONT BY EARLY AFTERNOON. CAN/T RULE OUT ISOLATED CONVECTION AFFECTING THESE AREAS /IE. LFK/ AFTER 20Z...WITH SKC EXPECTED AT THE REMAINING TERMINALS N OF THE FRONT. NNE WINDS 4-7KTS WILL PERSIST THROUGH LATE AFTERNOON ACROSS SW AR/EXTREME NE TX N OF THE FRONT...WITH WSW WINDS 5-10KTS EXPECTED FARTHER S. LOOK FOR LT/VRB WINDS AFTER 00Z. /15/ && .PRELIMINARY POINT TEMPS/POPS... SHV 67 93 58 96 58 / 20 10 10 10 10 MLU 66 90 60 92 56 / 20 10 10 10 10 DEQ 57 88 51 91 51 / 10 10 10 10 10 TXK 59 89 52 94 55 / 10 10 10 10 10 ELD 59 87 54 92 53 / 10 10 10 10 10 TYR 66 93 58 97 58 / 20 20 10 10 10 GGG 66 93 58 96 56 / 20 20 10 10 10 LFK 70 93 71 98 58 / 20 30 20 20 20 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && 09/13
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1145 AM CDT TUE SEP 27 2011 ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108-109-111-112- 281645- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-MORRIS- CASS- 1145 AM CDT TUE SEP 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. LAZ001>006-010>014-017>022-TXZ110-124>126-136>138-149>153-165>167- 281645- CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-UNION LA-DE SOTO- RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN- GRANT-CALDWELL-LA SALLE-CAMP-WOOD-UPSHUR-MARION-SMITH-GREGG- HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA- SAN AUGUSTINE-SABINE TX- 1145 AM CDT TUE SEP 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... A FRONTAL BOUNDARY WILL SERVE AS A FOCUS FOR ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TODAY. MOST OF THE CONVECTIVE ACTIVITY SHOULD BE CONFINED TO AREAS ALONG THE INTERSTATE 20 CORRIDOR....ALTHOUGH A FEW STORMS MAY DEVELOP FURTHER TO THE SOUTH ACROSS THE AREA. STRONG GUSTY WINDS...BRIEF HEAVY DOWNPOURS...FREQUENT LIGHTNING...AND SMALL HAIL WILL BE POSSIBLE WITH ANY STORMS THAT DEVELOP. HOWEVER...NO ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...FOR THIS AFTERNOON OR TONIGHT. VII
The Shreveport radar (KSHV), 108 km away, was scanning. The volume nearest the first event began at 06:39 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339058.